Monday, November 20, 2006

Death of an Autistic Child: Chelation without Indication

The Pennsylvania State Board of Medicine has brought a formal action against Roy Eugene Kerry, MD, the practitioner alleged to have treated a five year-old autistic child with “chelation therapy” last year, resulting in the boy’s death. According to the Board, Kerry treated the 42 lb. boy on 3 occasions with disodium EDTA, 1 gram, given by “intravenous push” over 5-10 minutes. The boy died during or shortly after the third infusion, reportedly from hypocalcemia—as was predictable based on the action of the drug and the warnings contained in its product information.

HCR has previously commented on the case here, making the point that the boy appeared to have been a victim of “CAM,” not merely of an inadvertent drug error—contrary to what a CDC expert had suggested; and here, adding that the chelationist had almost certainly intended to use disodium EDTA (Na2EDTA), not the calcium-disodium EDTA (CaNa2EDTA) presumed by the CDC expert, because it is the disodium form that is preferred by the American College for Advancement in Medicine (ACAM), the major advocacy organization for such treatments.* Dr. Kerry is a member of the ACAM.

The PA Board order’s Factual Allegations support our contention: “Respondent stated…that Disodium EDTA is the only formula of EDTA he stocks in his office”; he “admits that CaNa2EDTA is available but that he has never used this agent.” The order also suggests that Dr. Kerry failed to establish a diagnosis that would have justified the use of either form of EDTA: hypercalcemia or digitalis toxicity to justify Na2EDTA; lead toxicity to justify CaNa2EDTA.

The order quotes from the boy’s medical chart “maintained by Respondent.” The chart describes the boy as “very energetic” and a “Happy child.” The “current complaint notation reads ‘wants to have iv…edta injection..mother states Tariq autistic due to immunization shots…’” The chart refers to another physician, Dr. Usman, who is said to have told Dr. Kerry that the boy had “a very high aluminum and has not been responding to other types of therapies and therefore she is recommending EDTA, which we do on a routine basis with adults. We therefore checked him to it [sic]…But on testing for the deficiency indicator we find him only indicating the need for EDTA at the present time. Therefore we agree with Dr. Usman’s recommendation to proceed with the treatment.”

We are not told what “testing for the deficiency indicator” means. There is no evidence for the unlikely claim of “very high aluminum,” nor is EDTA the preferred treatment for aluminum toxicity. There is no documentation of mercury toxicity, frequently offered by “alternative” practitioners to justify their contention that immunizations cause autism. EDTA, in any case, is not effective in removing mercury. Nevertheless, Dr. Kerry administered Na2EDTA to the boy “with 3 other assistants and mother controlling him and the papoose board.”

After the first infusion Dr. Kerry sent a “post-provocative” urine sample to a lab. This revealed, according to the Allegations, “minimal elevation of his lead level”—as would be expected for a healthy person following an infusion of EDTA. Kerry recorded his “Initial Impression: Autistic Syndrome, Heavy Metal Toxicity, Candidiasis, Multiple Food Allergies…” There is no documentation to support any of these diagnoses. “Heavy metal toxicity,” “candidiasis” and “multiple food allergies” are conditions freely cited among a small subculture of practitioners as explanations for numerous complaints. We wonder if “testing for the deficiency indicator” refers to the use of an “electrodiagnostic” device, a popular method for making such pronouncements appear legitimate to scientifically naïve patients.

As good a job as the Pennsylvania Board seems to have done in investigating this case, there are some unfortunate misstatements. We wonder if the Board was misled by the CDC’s Dr. Mary Jean Brown, the author of the inadvertent drug error theory. In paragraph 83 the Board charges that “the drug used was the incorrect formula of EDTA in that it did not contain calcium.” In paragraph 85: “the drug used was the wrong type…the patient had a minimally elevated lead level.” Paragraph 86: “…used disodium EDTA to chelate Tariq for metal toxicity which should be treated with CaNa2EDTA instead.” Paragraph 91; “Respondent did use disodium EDTA to chelate Tariq for metal toxicity that should be treated with CaNa2EDTA.”

But these allegations either miss the point or are plain wrong: Kerry didn't give the "wrong type" of chelating agent. He gave the more dangerous of two very wrong agents, and he gave it in the most dangerous possible way. No form of EDTA should have been used because there was no indication for it. To treat an autistic child with EDTA in the absence of demonstrated indications, based on the claim that autism is caused by “metal toxicity,” is without basis in medical knowledge. And there was no evidence, as explained above, that the boy had even a minimally elevated blood lead level or any other “metal toxicity.” By not making these distinctions the Pennsylvania Board, however unwittingly, has offered “plausible denial” of responsibility to those who continue to advocate EDTA for dubious indications.

It is probable that if Dr. Kerry had used CaNa2EDTA instead of Na2EDTA, or even if he had given Na2EDTA as directed by its package insert (slowly over 3 hours), the child would not have died suddenly. But this should not distract the Board, the medical profession, or parents from the real point of the case: quackery killed the boy. Quackery also occurs every time EDTA is given in similar circumstances, no matter which EDTA salt is used, no matter how slowly it is infused, no matter how sincerely the chelationist believes in it, and whether or not it kills its recipient. Ironically, this conclusion would have been unmistakable a mere 17 years ago, when the history of laetrile was still fresh in the minds of most physicians, when “chelation” was on the FDA’s Top Ten Health Frauds list, and before the euphemisms “alternative” and “complementary” had replaced accurate descriptors.

* Rozema TC. The Protocol for the Safe and Effective Administration of EDTA and Other Chelating Agents for Vascular Disease, Degenerative Disease, and Metal Toxicity. Journal of Advancement in Medicine. 1997;10, 1:5-100

No comments: